Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at Mar 13, 2021, 9:51 PM CST for Val Verde County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 13, 2021, 9:51 PM CST (03:51 UTC)
- Expired
- Mar 13, 2021, 10:30 PM CST
- In force
- 39 min
- Issued by
- NWS Austin/San Antonio, TX
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 127 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 3.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 977 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
920
WWUS84 KEWX 140351
SPSEWX
Special Weather Statement
National Weather Service Austin/San Antonio TX
951 PM CST Sat Mar 13 2021
TXZ183-140430-
Val Verde TX-
951 PM CST Sat Mar 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VAL VERDE COUNTY UNTIL
1030 PM CST...
At 951 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Juno to 13 miles northeast of
Langtry. Movement was east at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Langtry, Juno, Shumla, Bakers Crossing and Pecos River Boat Ramp.
LAT...LON 3028 10131 3029 10070 2991 10108 2970 10137
2975 10142 2977 10140 2975 10144 2979 10146
2976 10154 2980 10154 2981 10155 2980 10157
2977 10158 2988 10160
TIME...MOT...LOC 0351Z 252DEG 29KT 3011 10129 2998 10145
$$
HAMPSHIREWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Mar 13, 9:33 PM CST, 18 minutes earlier.
Area forecast discussion, Mar 13, 9:33 PM CST, 18 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 933 PM CST Sat Mar 13 2021 .UPDATE... The southern end of a line of thunderstorms has moved into northwestern Val Verde County. The line is expanding southward as it moves to the east. Short term models show this continuing for another couple of hours and then storms weakening. The severe threat looks to be diminishing with area soundings at 00Z showing a strong cap. Given the current radar depiction of storms, there is still a small chance for a strong storm with small hail or strong winds. Short term models show weak cells once the line reaches the I-35 area around 3 or 4 am. && .PREV DISCUSSION... /ISSUED 548 PM CST Sat Mar 13 2021/ AVIATION... No big changes to the ongoing TAFs. All terminals are VFR with strong southeasterly winds and this will continue into the evening. Ceilings will lower to MVFR in the Austin and San Antonio areas by mid-evening and showers will develop. Thunderstorms will move into the DRT area by mid-evening, but shouldn't change the category. Thunderstorms will make it to San Antonio and Austin late overnight. A cold front will move through clearing out ceilings and turning the winds to the northwest by around sunrise Sunday. PREV DISCUSSION... /ISSUED 212 PM CST Sat Mar 13 2021/ SHORT TERM (Tonight through Sunday Night)... Soupy and damp, especially to the east of the I-10 to I-37 corridor, so far today thanks to a conveyer belt of low-level moisture being pumped northward into the area by a southerly low-level jet as a surface low develops to the north ahead of the upper low that will continue to progress eastward from the Four Corners region. The temperature increases today have had a delay for the areas seeing the most light shower activity, otherwise areas where some peeks of sun have come through have seen temperatures rise faster. Conditions remain quite breezy, especially for areas where mixing is most prevalent, with less low clouds. Clouds will then increase tonight ahead of the arrival of tonight's front and higher rain chances. The attention turns to the arrival of the cold front tonight, first arriving by around 03Z across the far northwestern portions of the CWA. Latest mesoscale short-term model guidance continues to show a favorable environment for portions of Val Verde County and portions of the southern Edwards Plateau ahead of the boundary indicating 1000 to 2000 J/kg of MLCAPE and 0-6 km bulk shear of 60 to 80 knots. The primary hazards continue to be large hail and damaging winds, but the risk of an isolated tornado also exists. Model sounding and hodograph analysis shows fairly impressive low- level 0-1 km shear around 25 to 35 knots and 0-1 km storm-relative helicity values exceeding 250 m2/s2. This may support some QLCS structure as the initial line advances across the highlighted area on the SPC convective outlook. The line of thunderstorms and the threat of any severe weather then quickly weakens with progression eastward into the overnight as instability quickly drops off to basically zero. This should allow for mainly a showery regime over the I-35 corridor with only a small chance for an isolated thunderstorm. The front should push to the east of the CWA and the coastal plains by mid- morning. Some lingering showers may persist a bit behind the initial boundary but will quickly come to an end as very dry air pushes in west to east from midday Sunday and into the afternoon. Skies will clear as a result and due to the dry air and breezy west- northwest flow, fire weather concerns will exist across portions of the Rio Grande and western Hill Country. Please see the fire weather section below for details. Temperatures tonight into Monday morning will generally be mild with most in the 50s after the passage of the front, however, locations across the southern Edwards Plateau will likely drop into the 40s as the front moves across that region first while locations across the coastal plains wait for the front and may hold in the 60s. Sunday is expected to be a tad cooler than the past few days but with strong solar radiation with sunshine behind the front, expect afternoon highs to reach into the 70s for most. A cooler and more comfortable night will be expected Sunday night into Monday morning as the drier airmass results in better radiational cooling with light winds and clear skies. LONG TERM (Monday through Saturday)... A busy upper level pattern on Monday morning will consist of a trough coming onshore along the West coast, a closed upper low across the central Plains, an amplified ridge across the OH valley, and another trough off the coast of the NE US. Locally, quasi-zonal flow aloft will gradually modify to southwest flow as the western CONUS trough approaches. At the surface, winds will back from WSW to S/SE through the day Monday, and under mostly clear skies allowing for ample radiational warming and decent overturning in the lower levels I would expect to see daytime highs in the upper 70s to mid 80s. Patchy to areas of fog are possible Tuesday morning as dew points rise into the 50s and lower 60s with the influx of gulf moisture. During the day, there's some uncertainty in how much cloud cover there'll be over the east half of the region as a warm front may or may not lift north across the area. A few showers or isolated thunderstorms would be possible across the Coastal Plains in the afternoon. Higher confidence in clear skies west, and it'll be a hot one with mid 80s to lower 90s a good bet for highs out that way. Mid 90's could even be possible in a couple locations. As the aforementioned western CONUS trough works through the Rockies into the Plains later Tuesday, sfc low pressure will strengthen and send a cold front our way that could arrive as early as Tuesday evening but certainly overnight. Showers and thunderstorms will develop along the front and move through the area through the AM hours Wednesday, exiting before noon. Given the likely overnight nature and a large spread in current forecast CAPE in the ensembles, chances for severe weather are questionable at best, however we will have to keep an eye on the chance for a few stronger storms with this system. Cooler on Wednesday but still likely above normal as temperatures should still reach the 70s areawide and low to mid 80s west/southwest. Gusty NW winds behind this front could again lead to elevated fire weather concerns across the Rio Grande Plains and western Hill Country Wednesday as RH dips into the teens in the afternoon. Continued N flow/ CAA will bring us closer to/slightly below normal Thursday and Friday. No precipitation chances into next weekend after the Tuesday night/Wednesday morning event. FIRE WEATHER... Two days to watch over the next week for Fire Weather concerns: Sunday and Wednesday. Overnight tonight, showers and thunderstorms will move across the southern Edwards Plateau along a cold front. On Sunday, elevated to near-critical conditions are forecast as RH dips into the teens west of I-35 and NW winds increase to 10-20 mph with gusts as high as 30 mph. A few spots far west could even briefly see RH dip into the single digits. The highest overlap of strong winds and dry air will be across Edwards and especially Val Verde counties in the afternoon. Confidence in Red Flag conditions is not high enough to warrant issuing a watch at this time considering the chance for wetting rains tonight and the diminishing nature of winds in the late afternoon as RH minimizes. Airmass will remain dry on Monday with RH back into the teens but winds will be under 10 mph for most of the area. Exception is across the northern Hill COuntry (i.e. Gillespie/Llano/Burnet counties) where 10-15 mph winds and 20 mph gusts are forecast. Moisture returns on Tuesday, but another cold front will bring shower/storm chances Tuesday night into Wednesday morning. Again, moderate NW winds are anticipated behind the front on Wednesday and RH will again fall into the teens west. Will monitor and amend the forecast as we progress through the week. Cooler temperatures will slowly work their way into the region through the second half of the week, helping to keep RH above 20% Thursday and Friday. PREV DISCUSSION... /ISSUED 1212 PM CST Sat Mar 13 2021/ AVIATION... Latest observations and satellite data continues to show a mix between IFR at KAUS where off and on light shower activity is ongoing to MVFR/VFR ceilings at SAT/SSF and DRT. The sites all improve to VFR this afternoon under a continued breezy south- southeasterly flow. Attention then turns to tonight where MVFR ceilings develop ahead of the approaching cold front. The front then first arrives at DRT sometime in the 03Z to 06Z timeframe bringing the potential for shower and thunderstorm activity. Any heavier activity at DRT could lead to IFR/MVFR conditions otherwise winds will be breezy to windy out of the northwest. As the front moves eastward, any convection should weaken, so only showers primarily prevail when the front arrives at the I-35 terminals during the overnight. However, did elect to keep a mention of VCTS as a isolated storm or two are possible. Moderate west-northwest winds will establish behind the front and conditions improve back to VFR as skies gradually clear from west to east on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 56 74 49 84 59 / 60 30 0 0 0 Austin Bergstrom Intl Airport 55 74 45 84 58 / 70 30 0 0 0 New Braunfels Muni Airport 56 76 46 84 59 / 70 30 0 0 0 Burnet Muni Airport 52 73 46 82 57 / 70 10 0 0 0 Del Rio Intl Airport 53 78 48 82 57 / 50 0 0 0 0 Georgetown Muni Airport 55 74 48 84 58 / 60 30 0 0 0 Hondo Muni Airport 55 77 44 84 57 / 60 10 0 0 0 San Marcos Muni Airport 54 75 45 84 57 / 70 30 0 0 0 La Grange - Fayette Regional 58 70 46 83 60 / 60 60 0 - 0 San Antonio Intl Airport 56 75 48 83 60 / 70 20 0 0 0 Stinson Muni Airport 56 76 47 83 59 / 60 30 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...05 Long-Term...Hampshire
Hazardous weather outlook, Mar 13, 2:53 PM CST, 6 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 253 PM CST Sat Mar 13 2021 TXZ171>173-183>194-202>209-217>225-228-142100- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 253 PM CST Sat Mar 13 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. There is a Slight Risk for severe storms this evening into the early overnight hours across portions of the Edwards Plateau and Rio Grande. Isolated storms could become severe, producing large hail, damaging wind gusts and perhaps an isolated tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Very dry air and gusty westerly winds will develop across portions of the Edwards Plateau and Rio Grande Sunday. The combination of these conditions will support an elevated to near critical fire weather threat. A few areas could also reach the critical fire weather Red Flag levels. The result will be the potential for any fires that develop to spread rapidly. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from tonight into the early overnight across portions of the Rio Grande and Edwards Plateau.
In the hours before
Special weather statement, Mar 13, 9:51 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
951 PM CST Sat Mar 13 2021
TXZ183-140430-
Val Verde TX-
951 PM CST Sat Mar 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VAL VERDE COUNTY UNTIL
1030 PM CST...
At 951 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Juno to 13 miles northeast of
Langtry. Movement was east at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Langtry, Juno, Shumla, Bakers Crossing and Pecos River Boat Ramp.
LAT...LON 3028 10131 3029 10070 2991 10108 2970 10137
2975 10142 2977 10140 2975 10144 2979 10146
2976 10154 2980 10154 2981 10155 2980 10157
2977 10158 2988 10160
TIME...MOT...LOC 0351Z 252DEG 29KT 3011 10129 2998 10145
HAMPSHIREThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 11:10 PM CST | Special Weather Statement | EWX | Val Verde | 50 min |
| Mar 13, 11:42 PM CST | Special Weather Statement | EWX | Edwards | 48 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.